Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 86, NWS Greenville-Spartanburg, SC

June 13, 1997Mecklenburg County, North Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jun 13, 1997, 9:23 PM EDT for Mecklenburg County, North Carolina. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 1997, 9:23 PM EDT (01:23 UTC)
Expired
Jun 13, 1997, 10:30 PM EDT
In force
67 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Mecklenburg County, NC

The radar

The Greer radar (KGSP), 133 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 10:30 PM EDTThunderstorm Wind 50(Clt)Charlotte/Dougl, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1997-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1193 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1997-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1193 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

040 
WUUS1 KGSP 140123 RRA
SVRGSP
NCC119-140230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
923 PM EDT FRI JUN 13 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1030 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL NORTH CAROLINA
 
   ...MECKLENBURG COUNTY
 
AT 921 PM RADAR SHOWED A SEVERE THUNDERSTORM NEAR THE CHARLOTTE/DOUGLAS
INTERNATIONAL AIRPORT MOVING SLOWLY EAST INTO THE CITY. LARGE HAIL UP TO
QUARTER SIZE IS LIKELY WITH THIS STORM...AND WIND GUSTS TO ABOUT 60 MPH
WILL BE POSSIBLE. THIS STORM WILL BE FOLLOWED BY OTHERS...AND THE MAIN
THREAT WILL SOON BECOME SEVERE URBAN FLOODING FROM GASTONIA THROUGH THE
CITY OF CHARLOTTE.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
THIS SLOW MOVING THUNDERSTORM MAY ALSO CAUSE FLOODING OF SMALL
STREAMS...LOW AREAS...AND UNDERPASSES.
 
 
JONES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 9:06 PM EDT, 17 minutes earlier.

Area forecast discussion, Jun 13, 9:06 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
906 PM EDT FRI JUN 13 1997

RAH: WOULD INCREASE POPS FOOTHILLS/PIEDMONT.
CAE/FFC: FCSTS LOOK OK.

DISC: STRONG TSRA OCCURRING ACROSS WRN AND SRN NC ATTM. LOTS OF PEA
HAIL REPORTS AND WINDS 40 TO 50 MPH. THIS ACTIVITY WILL CONTINUE FOR
THE NEXT SEVERAL HOURS. WOULD INCREASE POPS WHERE TSRA ARE OCCURRING.

FOR SC AND GA. NO ACTIVITY ATTM XCPT FOR SC PORTIONS OF CLT METRO AREA.
WOULD EXPECT TSRA TO FIRE UP LATER SO CHC POPS STILL OK.

TEMPS LOOK GOOD.

RWH

In the hours before

Special weather statement, Jun 13, 5:58 PM EDT, 3 hours 25 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059-
062>072-082-140000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
558 PM EDT FRI JUN 13 1997

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE AGAIN TONIGHT...

THE AIR OVER THE WESTERN CAROLINAS WAS QUITE MOIST AND VERY UNSTABLE
LATE THIS AFTERNOON.  JUST BEFORE 6 PM...AN ORGANIZED AREA OF STRONG AND
SEVERE THUNDERSTORMS EXTENDED FROM CENTRAL AND EASTERN KENTUCKY SOUTH
THROUGH MIDDLE AND EAST TENNESSEE INTO NORTH ALABAMA.  SCATTERED STRONG
TO SEVERE THUNDERSTORMS WERE DEVELOPING RAPIDLY AHEAD OF THIS MAIN
AREA.

LAST NIGHTS STORMS CAUSED PROBLEMS MOSTLY BECAUSE OF NUMEROUS LIGHTNING
GROUND STRIKES...SMALL HAIL...AND HEAVY RAINFALL.  THESE WERE STRONG
STORMS...NOT SEVERE.  A SEVERE THUNDERSTORM IS A THUNDERSTORM WHICH
CAUSES LARGE HAIL AND DAMAGING WIND.

TONIGHT...THE ATMOSPHERE IS MORE UNSTABLE THAN LAST NIGHT.  THERE IS
MORE POTENTIAL FOR DAMAGING WINDS TONIGHT...AND POSSIBLY LARGE HAIL. NO
WATCHES OR WARNINGS HAVE YET BEEN ISSUED FOR THE WESTERN CAROLINAS OR
NORTHEAST GEORGIA. IN ADDITION...THE STORMS WILL LIKELY HAVE THE
FREQUENT LIGHTNING AND HEAVY RAIN AGAIN.  STORMS ARE EXPECTED TO MOVE
INTO THE MOUNTAINS FIRST...AND THEN GENERALLY MOVE FROM THE WEST TO THE
EAST...REACHING THE PIEDMONT COUNTIES LATE TONIGHT.  WIDELY SCATTERED
STORMS COULD DEVELOP ANYWHERE IN THE AREA MOST ANYTIME DURING THE
EVENING.

SKYWARN SPOTTER UNITS IN THE AREA SHOULD BE READY FOR ACTIVATION LATER
TONIGHT.

JONES
Special weather statement, Jun 13, 7:56 PM EDT, 1 hour 27 minutes before
NCZ066-067-068-140045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
756 PM EDT FRI JUN 13 1997

AROUND 745 PM...AMATEUR RADIO AND LAW ENFORCEMENT REPORTED HALF INCH
SIZE HAIL NORTH OF SHELBY IN CLEVELAND COUNTY. RADAR SHOWED A NUMBER OF
STRONG THUNDERSTORMS FROM NORTHERN CLEVELAND EXTENDING WEST TO NORTHERN
RUTHERFORD COUNTY. THESE SLOW MOVING STORMS WERE ALSO CAUSING HEAVY RAIN
AND COULD LEAD TO SOME LOCAL FLOODING...ESPECIALLY IN AREAS WHERE HEAVY
RAIN FELL LAST NIGHT.

SEVERE THUNDERSTORM WARNINGS MAY BE REQUIRED IF THESE STORMS BECOME
STRONGER.

JONES
Special weather statement, Jun 13, 8:54 PM EDT, 29 minutes before
NCZ066-067-068-070-069-071-140130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
854 PM EDT FRI JUN 13 1997

SINCE 845 PM...THERE HAVE BEEN SEVERAL REPORTS OF PEA SIZE HAIL AND HIGH
WINDS FROM GASTONIA...CHERRYVILLE...SHELBY AND OTHER AREAS IN THE NORTH
CAROLINA PIEDMONT. THESE SLOW MOVING THUNDERSTORMS WERE ALSO DUMPING
VERY HEAVY RAINFALL...RATES NEAR 1 INCH PER HOUR IN SOME CASES. THE
LIGHTNING DISPLAY SYSTEM SHOWED NUMEROUS GROUND STRIKES IN THE SAME
AREA.

JONES
Special weather statement, Jun 13, 8:56 PM EDT, 27 minutes before
NCZ066-067-068-070-069-071-140130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
854 PM EDT FRI JUN 13 1997

SINCE 845 PM...THERE HAVE BEEN SEVERAL REPORTS OF PEA SIZE HAIL AND HIGH
WINDS FROM GASTONIA...CHERRYVILLE...SHELBY AND OTHER AREAS IN THE NORTH
CAROLINA PIEDMONT. THESE SLOW MOVING THUNDERSTORMS WERE ALSO DUMPING
VERY HEAVY RAINFALL...RATES NEAR 1 INCH PER HOUR IN SOME CASES. THE
LIGHTNING DISPLAY SYSTEM SHOWED NUMEROUS GROUND STRIKES IN THE SAME
AREA.

JONES
Local storm report, Jun 13, 9:06 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
906 PM EDT FRI JUN 13 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

903 PM     GASTONIA                  NC   1.00 INCH HAIL
06/13/97   GASTON                         HAM SPOTTER REPORTED
                                          QUARTER SIZE HAIL AT
                                          INTERSECTION OF I-85 AND
                                          HIGH 321. WINDS GUSTS TO
                                          35 MPH.

DHR
Local storm report, Jun 13, 9:09 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
906 PM EDT FRI JUN 13 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

903 PM     GASTONIA                  NC   1.00 INCH HAIL
06/13/97   GASTON                         HAM SPOTTER REPORTED
                                          QUARTER SIZE HAIL AT
                                          INTERSECTION OF I-85 AND
                                          HIGH 321. WINDS GUSTS TO
                                          35 MPH.

DHR

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 10:27 PM EDTSevere Thunderstorm WarningGSPLincoln48 min
Jun 14, 5:01 PM EDTSevere Thunderstorm WarningGSPGraham, Swain59 min
Jun 14, 6:00 PM EDTSevere Thunderstorm WarningGSPHenderson30 min
Jun 14, 7:55 PM EDTSevere Thunderstorm WarningGSPCleveland35 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.